The frequency and stellar-mass dependence of boxy/peanut-shaped bulges in barred galaxies

Erwin, Peter and Debattista, Victor P orcid iconORCID: 0000-0001-7902-0116 (2017) The frequency and stellar-mass dependence of boxy/peanut-shaped bulges in barred galaxies. Monthly Notices of the Royal Astronomical Society, 468 (2). pp. 2058-2080. ISSN 0035-8711

[thumbnail of Version of Record]
PDF (Version of Record) - Published Version
Available under License Creative Commons Attribution.


Official URL:


From a sample of 84 local barred, moderately inclined disc galaxies, we determine the fraction that hosts boxy or peanut-shaped (B/P) bulges (the vertically thickened inner parts of bars). We find that the frequency of B/P bulges in barred galaxies is a very strong function of stellar mass: 79 per cent of the bars in galaxies with log  (M⋆/M⊙)w ≳ 10.4 have B/P bulges, while only 12 per cent of those in lower mass galaxies do. (We find a similar dependence in data published by Yoshino & Yamauchi for edge-on galaxies.) There are also strong trends with other galaxy parameters – e.g. Hubble type: 77 per cent of S0–Sbc bars, but only 15 per cent of Sc–Sd bars, have B/P bulges – but these appear to be side effects of the correlations of these parameters with stellar mass. In particular, despite indications from models that a high gas content can suppress bar buckling, we find no evidence that the (atomic) gas mass ratio
M HI+He /M ⋆
affects the presence of B/P bulges, once the stellar-mass dependence is controlled for. The semimajor axes of B/P bulges range from one-quarter to three-quarters of the full bar size, with a mean of Rbox/Lbar = 0.42 ± 0.09 and Rbox/aε = 0.53 ± 0.12 (where Rbox is the size of the B/P bulge and aε and Lbar are lower and upper limits on the size of the bar).

Repository Staff Only: item control page